Are OTC Pain Meds Safe in The Long Run?
Painkillers are one of the most commonly used medications in the world. They are also one of the most abused medicines. The reason – most pain meds are easily available over the counter and provide immediate relief from pain. So if you sprained an ankle, twisted a thumb or have joint pain – a painkiller generally is your go-to drug.
The problem with pain meds arises when people use them regularly to combat pain. Due to regular usage of painkillers, many people become dependent on them. So while taking painkillers as a short-term measure is unlikely to have a negative impact on your health, their long-term usage can be harmful.
What exactly are the long-term effects of pain meds?
Your liver can suffer
Painkillers, when used for a very long time, can damage your liver. This is because the liver metabolizes medicines. Signs of liver damage include nausea, vomiting, your skin and eyes turning yellow and stomach pain. Also, when you take this medicine and then drink alcohol, it can harm the liver.
It can take a toll on your stomach
NSAIDs or Nonsteroidal anti-inflammatory drugs are a commonly used painkiller. Few examples of this category of painkillers are ibuprofen and aspirin. They are primarily used when you have pain as well as inflammation.
One of the primary side effects of NSAIDs consumption is gastric related problems. When you keep taking them for long periods of time, the lining on your stomach walls can be damaged. This will make you prone to ulcers. You may also suffer from frequent acidity troubles.
NSAIDs are also an abused lot when it comes to painkillers. Many people consume them even if they only have pain and no inflammation. In such cases, it is advised to opt for paracetamol tablets like Dolo 65 or Panacip 650. These medicines are not harsh on your stomach.
It can up the risk of cardiovascular problems
Painkillers can also increase your risk of strokes and heart attacks. Doctors have not yet ascertained the exact reason for this. However, it is recommended to consult with a doctor if you have cardiovascular problems and want to take painkillers to manage pain.
There are some side effects of painkillers that you must convey to a doctor the moment you notice them. They are –
- A sensation of ringing in the ears
- Itching or severe rash
- If you start to gain weight suddenly
- Stomach cramps
- Breathing problems
- Problems with your heartbeat like rapid heartbeat or palpitations
- Severe headache
It is best to consult a qualified professional before using painkillers. You should also mention to the doctor if you have chronic problems like hypertension.